Alert archive / Delaware / Special Weather Statements in 2016

Special Weather Statement, NWS Philadelphia/Mount Holly

June 16, 2016Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jun 16, 2016, 1:20 AM EDT for Sussex County, Delaware. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2016, 1:20 AM EDT (05:20 UTC)
Expired
Jun 16, 2016, 1:45 AM EDT
In force
25 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 37 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 5.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2016-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2016-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS81 KPHI 160520
SPSPHI

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 AM EDT THU JUN 16 2016
 
DEZ003-004-160545-
DELAWARE BEACHES-INLAND SUSSEX-
120 AM EDT THU JUN 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUSSEX
COUNTY...

AT 119 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SELBYVILLE... OR 12 MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELBYVILLE...DAGSBORO...MILLVILLE...GUMBORO...LONG NECK...
OCEAN VIEW...FRANKFORD AND SOUTH BETHANY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE PONDING
ON ROADWAYS AND POOR DRAINAGE AREAS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE IF YOU HEAR THUNDER OR
SEE LIGHTNING.

LAT...LON 3846 7542 3861 7516 3859 7515 3859 7514
      3861 7515 3864 7510 3863 7509 3861 7513
      3860 7513 3858 7510 3858 7507 3860 7507
      3860 7510 3866 7507 3845 7505
TIME...MOT...LOC 0519Z 241DEG 24KT 3842 7530 
$$

ROBERTSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jun 15, 9:33 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 15, 9:33 PM EDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
933 PM EDT WED JUN 15 2016

.SYNOPSIS...
A slow moving warm front will remain south of our region through
Thursday, while a couple of low pressure systems slide south along
the front. High pressure will build across the area this weekend,
then push offshore early next week. A cold front is expected to
arrive in our region Tuesday into Wednesday of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Made additional adjustments to the weather grids per radar
trends. While my 638 update held off the higher POPS (likely)
until midnight, I had to ratchet that back an hour or two with
this latest update.

Previous discussion...
Based on radar trends and near-term hi-res solutions, we trimmed
back the POPS for this evening. Stuck with more a slight chance-
chance scenario and eliminated any likely POPS through midnight.
There is some instability aloft that could help drive some
thunder, but is moreso located from about PHL south. That said, we
eliminated any chance of thunder across our northern zones
through the overnight hours.

Previous discussion...
persistent light rain showers across the northern portions of the
delmarva and extreme southern new jersey late this afternoon should
wane away by the evening hours with less than one-tenth additional
rainfall expected between now and then.  a brief respite from any
precipitation is then expected through the evening hours before
additional rain showers, and perhaps a thunderstorm or two, move
through the region after midnight into the morning hours. these
showers and isolated thunderstorms will be courtesy of an impulse
riding along a frontal boundary moving in from the south. while
isolated thunderstorms are more likely south of the i-95 corridor,
they are possible just about everywhere during the late overnight
hours. low temperatures in the 60s are expected across the cwa (low
60s north, mid to upper 60s south) are about normal for this time of
year. southwest winds generally less than 10 mph will gradually veer
to the south...then southeast during the late overnight hours

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
showers and isolated thunderstorms are expected thursday morning as
the low moves south and east of the area. there is a chance for some
sunshine thursday afternoon once precipitation moves off the coast
by about midday, and before the next impulse approaches the mid-
atlantic area. an onshore flow generally less than 10 mph is
expected through the day, with high temperatures in the 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
To start of the long term period, the biggest question will be how
close the low passes to our southwest. The GFS keeps the upper
level low well away from our region, resulting only in some
lingering showers across Delmarva. The ECMWF and NAM on the other
hand, with a slightly closer track to our region results in
rain continuing through much of our region (with the possible
exception of far northern NJ) through at least Thursday night if
not through the day Friday.

Saturday and Monday... High slides south over our region to start
the period. Early next week however, there is still some question
as to if the off shore low will retrograde west slightly as it
lifts north. If it does, as the ECMWF is showing, the coastal
plains may see a period of steady rain on Monday. If it takes more
of a northeasterly track, there will be little in the way of an
impact for our region.

Tuesday and Wednesday...A cold front is expected to slide south
through this period (primarily on Tuesday night). Expect a chance
for precipitation generally along and just ahead of the front,
though frontolysis is also expected through this period, so the
precip may be dissipating as it slides through our region.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Arrival times of the incoming showers were adjusted by an hour or
two for the majority of the terminals.

Previous discussion...
vfr conditions at most taf sites this evening, deteriorating to
mvfr, then ifr when rain showers and isolated thunderstorms move in
during the late overnight hours. southwest winds in the 5 to 10 knot
range are expected to gradually veer to the south, southeast, then
east in the same speed range. once established, the onshore flow is
expected to continue through the day on thursday in the 5 to 15 knot
range. given the expected isolated nature of convection,
thunderstorms were not specifically mentioned in the tafs, but later
shifts can re-evaluate if the threat increases. VFR conditions are
possible once starting around mid-day on thursday once the low moves
south and east of the region.

Outlook...

Thursday night and Friday...MVFR conditions are possible with any
showers or thunderstorms that move over the region.

Friday night through Monday...VFR conditions expected.

&&

.MARINE...
Winds and seas should stay below small craft advisory conditions
tonight and tomorrow. Winds will shift to easterly by tomorrow,
and may gust above 20 kt at times through the day.

Outlook...

Thursday night...winds should increase, but should
generally stay below SCA criteria.

Friday through Saturday...winds may increase above 25 kt especially
along the southern coastal waters on Friday. Seas are expected to
subsequently increase, and thus could see SCA or near SCA conditions
for much of this period.

Sunday and Monday...winds and seas are likely to stay below SCA
criteria.

RIP CURRENT long term outlook: The risk for rip currents may
increase this weekend. However, it is still very uncertain how
close an off shore low will get to our region. The closer this low
approaches the higher the risk for rip currents.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Johnson
Near Term...Kruzdlo/Miketta
Short Term...Miketta
Long Term...Johnson
Aviation...Kruzdlo/Johnson/Miketta
Marine...Johnson/Miketta
Hazardous weather outlook, Jun 15, 3:03 PM EDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
303 PM EDT WED JUN 15 2016

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-161915-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
303 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-161915-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
303 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-161915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
303 PM EDT WED JUN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 16, 1:20 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 AM EDT THU JUN 16 2016

DEZ003-004-160545-
DELAWARE BEACHES-INLAND SUSSEX-
120 AM EDT THU JUN 16 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SUSSEX
COUNTY...

AT 119 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS NEAR
SELBYVILLE... OR 12 MILES WEST OF OCEAN CITY...MOVING NORTHEAST AT
25 MPH.

WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SELBYVILLE...DAGSBORO...MILLVILLE...GUMBORO...LONG NECK...
OCEAN VIEW...FRANKFORD AND SOUTH BETHANY.

HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE PONDING
ON ROADWAYS AND POOR DRAINAGE AREAS.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE IF YOU HEAR THUNDER OR
SEE LIGHTNING.

LAT...LON 3846 7542 3861 7516 3859 7515 3859 7514
      3861 7515 3864 7510 3863 7509 3861 7513
      3860 7513 3858 7510 3858 7507 3860 7507
      3860 7510 3866 7507 3845 7505
TIME...MOT...LOC 0519Z 241DEG 24KT 3842 7530

ROBERTSON

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:55 AM EDTGale WatchPHI12 hr
Jun 16, 3:55 AM EDTSmall Craft AdvisoryPHI36 hr

Nearby

Special Weather Statements in Delaware, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.